North Dakota, 2015

Hail in North Dakota, June 14, 2015

June 14, 2015 · NWS BIS · 1 event in 1 county or zone

A strong upper level jet moving through the region resulted in an isolated severe thunderstorm which produced quarter sized hail over Sioux County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong upper level jet moving through the region resulted in an isolated severe thunderstorm which produced quarter sized hail over Sioux County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 13, 11:11 PM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 13, 11:11 PM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
111 AM CDT SUN JUN 14 2015

.UPDATE...
ISSUED AT 111 AM CDT SUN JUN 14 2015

MADE ADDITIONAL ADJUSTMENTS TO POPS BASED ON LATEST RADAR TRENDS
WHICH SHOW AREA OF SHRA/TSRA MOVING INTO SOUTHWEST ND FROM
MONTANA...ANOTHER AREA OF SHRA/TSRA OVER ADAMS...GRANT AND WESTERN
SIOUX COUNTIES AND A LINE OF THUNDERSTORMS ACROSS THE EAST CENTRAL
CWA. HAVE CONTINUED LIKELY POPS ACROSS THE SOUTH...CLOSER TO SD
BORDER WHICH HIGH RES MODELS AND NAM CONTINUE TO SUPPORT.

UPDATE ISSUED AT 1150 PM CDT SAT JUN 13 2015

QUICK UPDATE TO INCREASE POPS ACROSS THE SOUTHWEST WHERE SEVERAL
THUNDERSTORMS...SOME STRONG...HAVE MOVED INTO ADAMS COUNTY. ALSO
ADDED COVERAGE TERMS FOR THE PRECIPITATION OVERNIGHT. MODELS
CONTINUE TO DIMINISH CONVECTION ACROSS THE EAST WHILE THE NEXT
AREA OF PRECIPITATION CONTINUES TO SPREAD ACROSS THE SOUTH.

UPDATE ISSUED AT 932 PM CDT SAT JUN 13 2015

A COLD FRONT HAS MADE ITS WAY SOUTHEAST ACROSS ALL BUT OUR FAR
SOUTHEAST CWA. STILL SOME CONVECTION OCCURRING BEHIND THE FRONT
ACROSS SOUTH CENTRAL INTO THE JAMES RIVER VALLEY DUE TO WEAK
INSTABILITY ALOFT AIDED BY THE RIGHT ENTRANCE REGION OF A STRONG
UPPER JET FROM NORTHEAST MONTANA INTO MANITOBA. THIS JET IS ALSO
PRODUCING CONVECTION OVER THE NORTHERN ROCKIES THAT IS FORECAST TO
MOVE INTO WESTERN NORTH DAKOTA AFTER MIDNIGHT...AND TRACK EAST
ACROSS THE STATE. LATEST ITERATIONS OF THE SHORT TERM MODELS TRACK
THE STRONGEST CONVECTION ALONG THE SOUTH DAKOTA BORDER LATE
TONIGHT INTO SUNDAY MORNING. INSTABILITY WILL BE GREATEST ALONG
THE SOUTH DAKOTA BORDER...BUT SOME THUNDER CANNOT BE RULED OUT
MAINLY ALONG AND SOUTH OF THE I-94 CORRIDOR. MADE SOME MINOR
ADJUSTMENTS TO SKY COVER AND POPS BASED ON LATEST SATELLITE AND
RADAR.

UPDATE ISSUED AT 619 PM CDT SAT JUN 13 2015

SCATTERED SHOWERS AND THUNDERSTORMS HAVE DIMINISHED IN COVERAGE
AND INTENSITY OVER SOUTH CENTRAL NORTH DAKOTA. ONE SEVERE
THUNDERSTORMS PRODUCED QUARTER SIZED HAIL IN SOUTHERN BURLEIGH
COUNTY EARLIER THIS AFTERNOON.

CURRENTLY...THUNDERSTORMS WERE MOVING EAST OUT OF STUTSMAN COUNTY
WITH ANOTHER SMALL AREA OF DIMINISHING CONVECTION MOVING INTO
WESTERN STUTSMAN COUNTY. THERE IS STILL A POSSIBILITY OF
THUNDERSTORM DEVELOPMENT OVER THE SOUTHERN JAMES RIVER VALLEY
EARLY THIS EVENING...BUT THEY MAY BE A LITTLE TOO CAPPED.

ADDITIONAL SHOWERS AND ISOLATED THUNDER IS LIFTING NORTHEAST FROM
NORTHWEST SOUTH DAKOTA INTO FAR SOUTHWEST NORTH DAKOTA...NEAR
HETTINGER. EXPECT ADDITIONAL DEVELOPMENT IN THIS AREA LATER
TONIGHT AND INTO SUNDAY MORNING...LIFTING NORTH AND EAST. IT
APPEARS THAT MOST OF THE LATE NIGHT AND SUNDAY MORNING CONVECTION
WILL REMAIN ALONG AND SOUTH OF THE I-94 CORRIDOR.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)

ISSUED AT 156 PM CDT SAT JUN 13 2015

FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE SCATTERED
THUNDERSTORMS SOUTH CENTRAL AND EAST TODAY INTO THIS
EVENING...SOME POSSIBLY SEVERE...AND LIKELY RAIN SHOWERS AND
ISOLATED THUNDERSTORMS ACROSS THE SOUTH LATER TONIGHT INTO SUNDAY.

CURRENTLY...WEST-NORTHWEST FLOW ALOFT WITH A CLOSED UPPER LOW
OVER SOUTH CENTRAL CANADA. COLD FRONTAL BOUNDARY STRETCHING ACROSS
THE REGION FROM SOUTHWESTERN NORTH DAKOTA NORTHEAST INTO THE
EASTERN SOURIS/WESTERN DEVILS LAKE BASIN REGION. THIS BOUNDARY
WILL CONTINUE TO BE THE FOCUS FOR POSSIBLE SCATTERED
THUNDERSTORMS INTO THIS EVENING AS IT ADVANCES SOUTHEAST...SOME
POSSIBLY SEVERE GIVEN THE DEGREE OF MUCAPE AND 0-6KM SHEAR. MODELS
NOT SHOWING A REAL DEFINED TRIGGER/MID LEVEL WAVE...BUT APPEARS
SUBTLE EMBEDDED IMPULSES MAY BE PRESENT IN LATEST WATER VAPOR AND
HIGH RES MODEL OUTPUT. SOME UPPER LEVEL FORCING ON THE INCREASE
LATER TODAY INTO THIS EVENING WITH THE APPROACH OF AN UPPER LEVEL
JET...ALTHOUGH BEST DYNAMICS ARRIVE LATE TONIGHT.

COLD FRONT MOVES THROUGH THE JAMES RIVER BASIN LATER THIS
EVENING...THEN STALLS JUST TO OUR SOUTH AND EAST THROUGH SUNDAY.
CHANCES FOR PRECIPITATION INCREASE TO LIKELY ACROSS MY SOUTHERN
COUNTIES LATER TONIGHT NEAR THE BOUNDARY AND WHERE WE WILL SEE
INCREASING FORCING ALOFT IN THE RIGHT ENTRANCE REGION OF A STRONG
UPPER LEVEL JET MENTIONED ABOVE. SCALED BACK ON THUNDER MENTION
AFTER 06Z AND THROUGH THE DAY SUNDAY WITH INSTABILITY THERE BUT
MINIMAL. COOLER FOR SUNDAY IN THE MID 60S TO MID 70S THANKS TO CAA
AND AN INCREASE IN CLOUD COVER.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 156 PM CDT SAT JUN 13 2015

MAIN THEME OF A QUASI-ZONAL FLOW THROUGH THE LONG TERM PERIOD WITH
SEVERAL SHORTWAVES TO MOVE ACROSS WESTERN AND CENTRAL NORTH DAKOTA
REMAINS ON TRACK.

SHOWERS/THUNDERSTORMS SUNDAY EVENING WILL WANE SUNDAY NIGHT FOLLOWED
BY A DRY MONDAY. HOWEVER LOW POPS ALREADY MAKE IT INTO SOUTHWEST
NORTH DAKOTA MONDAY EVENING. MODELS ARE IN GOOD AGREEMENT WITH A
ROUND OF SHOWERS/THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH
DAKOTA FOR TUESDAY/TUESDAY NIGHT. THE LATEST WATER VAPOR SHOWS
THIS NEXT SHORTWAVE TROUGH LOCATED AT AROUND 40N/140W. THIS IS
FORECAST TO MOVE EAST AND CUT ACROSS THE ND/SD BORDER TUESDAY INTO
TUESDAY NIGHT. THE FAVORED LOCATION FOR HEAVIEST PRECIPITATION
AMOUNTS ARE ACROSS THE SOUTH...INCLUDING SOUTH CENTRAL AND THE
JAMES RIVER VALLEY WITH A HALF INCH TO THREE QUARTERS OF AN INCH
OF RAINFALL POSSIBLE. THE ECMWF IS MORE GENEROUS ACROSS SOUTH
CENTRAL WITH QPF VERSUS THE GFS. A BRIEF DRY PERIOD WEDNESDAY...OR
AT LEAST MINIMAL POPS ACROSS WESTERN AND CENTRAL NORTH DAKOTA.
TIMING DIFFERENCES THEN ARISE WITH APPROACHING SHORTWAVES FOR THE
REST OF THE EXTENDED. THE ECMWF BRINGS TWO SHORTWAVES ACROSS...ONE
WEDNESDAY NIGHT AND THE SECOND THURSDAY INTO THURSDAY NIGHT. THE
GFS HAS THE NEXT SHORTWAVE SHIFTING THROUGH THURSDAY NIGHT INTO
FRIDAY. THE SUPERBLEND OVERALL GIVES A CHANCE FOR SHOWERS AND
THUNDERSTORMS WEDNESDAY NIGHT THROUGH SATURDAY. CONCUR WITH THIS
IDEA GIVEN THE PROGRESSIVE FLOW AND AMPLE SHORTWAVES MIGRATING
THROUGH.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 111 AM CDT SUN JUN 14 2015

AN AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO CONTINUE TO
MOVE ACROSS THE SOUTHERN PART OF THE STATE TODAY...THOUGH MAINLY
SOUTH OF TAF SITES. SHOWERS SHOULD MOVE OUT OF THE REGION THIS
EVENING. VFR CONDITONS ARE EXPECTED TO PREVAIL...ESPECIALLY
ACROSS NORTHERN LOCATIONS LIKE KISN AND KMOT. KDIK...KBIS...AND
KJMS COULD SEE BRIEF REDUCTIONS IN VIS/CIG IN SHRA/TSRA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JNS
SHORT TERM...NH
LONG TERM...KS
AVIATION...JNS
Hazardous weather outlook, Jun 13, 7:52 PM MST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
952 PM CDT SAT JUN 13 2015

NDZ020-031>037-040>048-050-051-150300-
OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
952 PM CDT SAT JUN 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

LATE TONIGHT...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS WESTERN NORTH DAKOTA AND SPREAD EAST. SHOWERS WILL BE MOST
NUMEROUS ALONG AND SOUTH OF THE I-94 CORRIDOR. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE...BUT SEVERE WEATHER IS NOT
EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND CENTRAL NORTH
DAKOTA ON SUNDAY...WITH THE GREATEST CHANCES ACROSS THE SOUTH
CENTRAL AND SOUTHEAST. SEVERE WEATHER IS NOT EXPECTED.

THE CHANCE OF THUNDERSTORMS RETURNS TO ALL OF WESTERN AND CENTRAL
NORTH DAKOTA TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

NDZ001>005-009>013-017>019-021>023-025-150300-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-SHERIDAN-WELLS-FOSTER-
952 PM CDT SAT JUN 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN CENTRAL NORTH DAKOTA ON
SUNDAY...WITH THE GREATEST CHANCES ACROSS THE SOUTH CENTRAL AND
SOUTHEAST. SEVERE WEATHER IS NOT EXPECTED.

THE CHANCE OF THUNDERSTORMS RETURNS TO ALL OF WESTERN AND CENTRAL
NORTH DAKOTA TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TWH

In the hours before

Special weather statement, Jun 13, 9:14 PM MST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1014 PM MDT SAT JUN 13 2015

NDZ044-140445-
ADAMS ND-
1014 PM MDT SAT JUN 13 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ADAMS COUNTY...

AT 1013 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF WHITE BUTTE...OR 11 MILES NORTHWEST OF LEMMON...MOVING
NORTHEAST AT 30 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN ADAMS
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4610 10253 4621 10218 4620 10216 4597 10199
      4594 10237 4595 10241
TIME...MOT...LOC 0413Z 242DEG 24KT 4605 10232

AYD
Special weather statement, Jun 13, 9:32 PM MST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1132 PM CDT SAT JUN 13 2015

NDZ037-140515-
STUTSMAN ND-
1132 PM CDT SAT JUN 13 2015

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL STUTSMAN COUNTY...

AT 1131 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES WEST OF JAMESTOWN...MOVING EAST AT 25 MPH.

PEA SIZE HAIL...HEAVY RAIN AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  JAMESTOWN AROUND 1145 PM CDT.
  SPIRITWOOD AROUND 1205 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ELDRIDGE.

SEEK SHELTER INSIDE A STURDY BUILDING IF THREATENING WEATHER
APPROACHES.

LAT...LON 4681 9891 4699 9894 4706 9846 4698 9847
      4698 9844 4682 9844
TIME...MOT...LOC 0431Z 263DEG 24KT 4691 9882

AYD
Special weather statement, Jun 14, 1:19 AM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
319 AM CDT SUN JUN 14 2015

NDZ045-140845-
SIOUX-
319 AM CDT SUN JUN 14 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SIOUX COUNTY...

AT 318 AM CDT /218 AM MDT/...A STRONG THUNDERSTORM WAS 8 MILES
NORTHEAST OF MCINTOSH...OR 16 MILES WEST OF SELFRIDGE...MOVING
NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SELFRIDGE AND PORCUPINE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4596 10135 4607 10141 4609 10131 4613 10130
      4614 10122 4617 10119 4619 10118 4621 10112
      4624 10110 4628 10101 4604 10084 4595 10127
TIME...MOT...LOC 0818Z 242DEG 21KT 4604 10128

SAVADEL
Special weather statement, Jun 14, 1:50 AM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
350 AM CDT SUN JUN 14 2015

NDZ045-046-140915-
EMMONS ND-SIOUX ND-
350 AM CDT SUN JUN 14 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL EMMONS THROUGH
EASTERN SIOUX COUNTIES...

AT 349 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
BRADDOCK TO LINTON TO NEAR SELFRIDGE...AND MOVING EAST AT 30 MPH.

VERY HEAVY RAIN...HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LINTON...FORT YATES...SELFRIDGE...HAZELTON...CANNON BALL...
BRADDOCK...PRAIRIE KNIGHTS RESORT...CATTAIL RECREATION AREA...
KINTYRE...BEAVER BAY RECREATION AREA AND TEMVIK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4619 10110 4645 10050 4663 10015 4662 9992
      4630 9992 4608 10052 4596 10114
TIME...MOT...LOC 0849Z 252DEG 25KT 4661 9999 4625 10026 4602 10096

AYD

The radar

The Bismarck radar (KBIS), 82 km away, was scanning. The volume nearest the first event began at 08:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sioux

When
June 14, 1:54 AM MST to 1:56 AM MST
Where
Sioux County, 0.84 mi NE of Selfridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.040, -100.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585482.